MAUDE Adverse Event Report: STRYKER GMBH VOLAR SMARTLOCK DISTAL RADIUS PLATE, NARROW, LEFT,SHORT, 9 HOLES; PLATE, FIXATION, BONE

STRYKER GMBH VOLAR SMARTLOCK DISTAL RADIUS PLATE, NARROW, LEFT,SHORT, 9 HOLES; PLATE, FIXATION, BONE
Catalog Number 54-25374
Medical Device Problem Code Device Difficult to Setup or Prepare (1487)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/27/2025
Type of Reportable Event Malfunction
Event or Problem Description
As reported: "it was reported that the locking screw would not lock firmly into the locking hole, and the screw would just spin both clockwise and counterclockwise.The surgeon couldn't remove the screw and with only one other good screw in the proximal shaft of the plate above his osteotomy, the surgeon had to redo the construct with a longer plate.Upon putting on the new plate (same version of plate but longer), the surgeon had the same scenario.Upon putting on the plate using the identical drill holes in the distal end of plate had his 3rd screw in the radial styloid hole spin in both directions.The locking screw spun again and couldn't be reversed out of the plate.At this point, the surgeon was reportedly frustrated and had to remove the plate and screws and decided to change constructs using another vendor's plate.The procedure was completed successfully using a different device.".
 
Additional Manufacturer Narrative
Once the investigation is completed, any additional information will be reported in a supplemental report.
 
Additional Manufacturer Narrative
The reported event could be confirmed based on the device inspection.The device inspection revealed the following: two plates were received along with two screws.One screw each was stuck in one of the holes of the plate.A few locking holes and external surface of the plates found worn out most probably due to usage and tightening of the screw.Heads of both the screw is stuck in the rim of holes of the plate and rotating both in clockwise and counterclockwise direction.There is no purchase for the screw to climb up and come out of plate.As far as screws are concerned, there is no damage on screws, they look in extremely good condition.During functional inspection, both the screws are rotating both in clockwise and counterclockwise direction with slight resistance in the anticlockwise direction.Outer diameter of the screw found within specification.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on the investigation and mechanical behavior of the screws , it can be said that the screw lost the purchase inside the bone during insertion due to which the rotation is not able to convert into upward or downward motion and the screw is spinning both clockwise and anticlockwise.Since the screw is no longer supported by the bone , it tilts inside the plate hole, the head threads caught the inner rim which is supporting the rotation motion of the screw in both direction.However, the reason for the screw not getting the purchase in the bone is unknown, it could be due to due to poor quality of the bone, oversized drilled hole or stripping of the threads formed inside bone during screw insertion.If more information is provided, the case will be reassessed.
 
Event or Problem Description

Brand Name
VOLAR SMARTLOCK DISTAL RADIUS PLATE, NARROW, LEFT,SHORT, 9 HOLES
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ   2545
Manufacturer Contact
dannielle stap
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key23144774
Report Number0008031020-2025-01639
Device Sequence Number8888964
Product Code HRS
UDI-Device Identifier07613154345465
UDI-Public(01)07613154345465(10)1000564056
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K040022
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/29/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number54-25374
Device Lot Number1000564056
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 08/28/2025
Supplement Date Received by Manufacturer12/10/2025
Initial Report FDA Received Date09/25/2025
Supplement Report FDA Received Date12/29/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/13/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown